Could paracetamol aggravate liver injury in dengue?
Dengue, the most important mosquito borne viral infection, causes
large epidemics in many countries. Of many infections that affect man,
dengue (break-bone fever) is particularly known for causing severe muscle
and joint pain, often prompting patients to use substantial amounts of
analgesics for pain relief. Aspirin is specifically avoided because of its
adverse effects on platelet function and the risk of Reyes syndrome in
children. National and International guidelines lists paracetamol as the
analgesic/antipyretic of choice in dengue.
Paracetamol is sold as an over the counter medication in almost all
tropical countries where dengue occurs and patients have ready and easy
access to it. A high proportion of hospitalised dengue patients start
taking paracetamol prior to admission. Some even ingest more than 4 grams
of paracetamol a day to obtain adequate analgesia. A recent report from
Sri Lanka describes paracetamol overuse with therapeutic intent in febrile
children (having acute viral like illnesses) as a risk factor for
developing fulminant hepatic failure1. Therapeutic doses of paracetamol
may cause liver injury in some patients2. Watkins et al, found that 31 –
44% of persons taking therapeutic doses of paracetamol (4g/day), had
alanine transaminase (ALT) levels more than 3 times the upper limit of
normal3. Paracetamol metabolism is altered during acute viral hepatitis.
It has been suggested that the 24 hour intake of paracetamol in patients
with acute liver disease should be restricted to around 2g/day4.
Dengue causes liver involvement in a number of patients5.
Hepatomegaly and elevations in aspartate (AST) and alanine transaminase
levels are common; levels of AST are higher than that of ALT. Fulminant
hepatic failure and hepatic encephalopathy are seen in some. Postulated
mechanisms for liver injury includes direct viral damage or various immune
mediated effects mainly through cytokines, T cells, apoptosis or free
Paracetamol induced liver injury may be an additional mechanism to be
considered for liver involvement in dengue. It may act in synergy with
other factors to cause different hepatic manifestations. Studies in
progress may better define the specific contribution made by paracetamol
and if the recommended safe daily dose of paracetamol in dengue should be
lower than 4 grams/day. We wonder if dengue guidelines should include a
warning statement of the potential ill effects of repeated paracetamol
intake on the liver in dengue when they recommend its use as an
analgesic/antipyretic in such patients.
1. Sri Ranganathan S, Sathiadas MG, Sumanasena S, Fernandopulle M,
Lamabadusuriya SP, Fernandopulle BMR. Fulminant hepatic failure and
paraceamol overuse with therapeutic intent in febrile children. Indian J
2. Jalan R, Williams R, Bernuau J. Paracetamol: are therapeutic doses
entirely safe. Lancet 2006;368:2195-96.
3. Watkins PB, Kaplowitz N, Slattery JT, et al. Aminotransferase
elevations in healthy adults receiving 4 grams of acetaminophen daily: a
randomized controlled trial. Jama 2006;296(1):87-93.
4. Lee WM. Acetaminophen and the U.S. Acute Liver Failure Study
Group: lowering the risks of hepatic failure. Hepatology 2004;40(1):6-9.
5. Seneviratne SL, Malavige GN, de Silva HJ. Pathogenesis of liver
involvement during dengue viral infections. Trans R Soc Trop Med Hyg
Suranjith L Seneviratne MRCP: Central Manchester and Manchester
Childrens University Hospital,Manchester, UK
Ananda Wijewickrama MRCP: Infectious Diseases Hospital, Sri Lanka
Jennifer Perera MD: University of Colombo, Sri Lanka
Competing interests: No competing interests